Texas, 2015

Damaging Wind in Texas, June 29, 2015

June 29, 2015 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was over the Great Basin and an upper trough was over the Midwest. There were upslope winds into the higher terrain of southeast New Mexico and West Texas during the afternoon and residual low level boundaries across the area which helped with low level lift and convergence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was over the Great Basin and an upper trough was over the Midwest. There were upslope winds into the higher terrain of southeast New Mexico and West Texas during the afternoon and residual low level boundaries across the area which helped with low level lift and convergence. There was a jet over the region and an upper level disturbance over the Texas panhandle which helped to increase upper lift. These conditions, combined with decent moisture across the area, allowed for thunderstorms with strong winds to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 29, 5:26 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 29, 5:26 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT MON JUN 29 2015

.DISCUSSION...

&&

.AVIATION...
SCATTERED STORMS CURRENTLY MOVING SOUTH ACROSS SE NM... HAVE
INCLUDED TEMP TSRA AT CNM AND HOB BUT REMOVED IT FROM MAF AS NOT
CONFIDENT WILL MAKE IT TO THERE. WIND ERRATIC AND GUSTY NEAR ANY
STORM OTHERWISE IT WILL BE LIGHT SE TONIGHT AND GENERALLY VFR.

&&

.PREV DISCUSSION... /ISSUED 155 PM CDT MON JUN 29 2015/

DISCUSSION...

NORTHERLY FLOW ALOFT WILL PREVAIL OVER THE REGION TODAY BETWEEN AN
UPPER RIDGE CENTERED OVER UTAH AND AN UPPER TROUGH OVER THE MIDWEST.
EXPECT TEMPERATURES TO BE SEASONAL UNDER THIS REGIME...BOTH HIGHS
AND LOWS...BUT THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS.  LOW
LEVEL UPSLOPE FLOW INTO THE HIGHER TERRAIN...ALONG WITH SURFACE
DEWPOINTS IN THE 50S...SHOULD ALLOW FOR AT LEAST ISOLATED CONVECTION
THIS AFTERNOON DURING MAX HEATING.  THERE ARE ALSO A COUPLE OF LOW
LEVEL BOUNDARIES WHICH WERE NOTED ON VISIBLE SATELLITE IMAGERY
DRIFTING SOUTH/SOUTHWESTWARD THROUGH SOUTHEAST NEW MEXICO AND THE
WESTERN PERMIAN BASIN...SO WILL ADD ISOLATED CONVECTION FOR
LOCATIONS WHERE THESE BOUNDARIES MAY RESIDE THROUGH MAX HEATING.
SHEAR WILL BE WEAK AND MID LEVEL LAPSE RATES MOIST ABIABATIC...SO
TEMP/DWPT SPREADS AROUND 30 DEGREES MAY RESULT IN GUSTY WINDS FROM
A FEW OF THE STORMS.  ADDITIONAL CONVECTION IS EXPECTED TO FORM
ON THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO...IF NOT ON THE
CAPROCK IN SE NM...WITH A DISORGANIZED CLUSTER OF STORMS POSSIBLY
PUSHING SOUTH INTO THE FORECAST AREA OVERNIGHT.  SINCE THERE DOES
APPEAR TO BE A MID LEVEL SHORTWAVE TROUGH/SHEAR AXIS TRANSLATING
SOUTHWARD THROUGH COLORADO AND THE TEXAS PANHANDLE TO PROVIDE MID
LEVEL SUPPORT...AND A MODEST H3 JET OF 60KT NOSING INTO THE
AREA...WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS TONIGHT...BUT
MAINLY ALONG AND NORTH OF INTERSTATE 20.  SEVERE STORMS ARE NOT
EXPECTED...BUT OUTFLOW WINDS OF 30 TO 40KT WILL BE POSSIBLE.

IT APPEARS THE UPPER RIDGE WILL EXPAND A BIT FARTHER EAST TUESDAY
AND WEDNESDAY...SO RAIN CHANCES ARE NOT LOOKING VERY GOOD...WITH
PERHAPS ISOLATED CONVECTION OVER THE HIGHER TERRAIN.  ON
THURSDAY...THERE ARE SOME INDICATIONS ANOTHER SHORTWAVE TROUGH MAY
TRANSLATE SOUTHEASTWARD OVER NEW MEXICO AND THE TEXAS PANHANDLE.  IF
THIS IS THE CASE...WE MAY SEE A REPEAT OF TONIGHT WITH ANOTHER
CLUSTER OF DISORGANIZED STORMS MOVING SOUTHWARD INTO THE FORECAST
AREA.  WILL KEEP A CHANCE IN THE FORECAST...BUT NOT INCREASE POPS
TOO MUCH DUE TO THE UNCERTAINTY OF FICKLE SUMMER FEATURES IN
MAINLY WEAK FLOW ALOFT.  RAIN CHANCES...ALTHOUGH NOT GREAT...WILL
BE KEPT IN THROUGH THE WEEKEND...BUT MAINLY OVER THE HIGHER
TERRAIN OF WEST TEXAS...AND OVER SOUTHEAST NEW MEXICO DUE TO THE
PROXIMITY TO THE HIGHER TERRAIN.  TEMPERATURES LOOK TO BE NEAR
NORMAL THROUGHOUT THE FORECAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 29, 12:27 PM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CDT MON JUN 29 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
127 PM CDT MON JUN 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS
SOUTHEAST NEW MEXICO...THE GUADALUPE AND DAVIS MOUNTAINS...THE
PERMIAN BASIN...THE TRANS PECOS SOUTHWESTWARD TO VAN HORN AND THE
PRESIDIO VALLEY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE THE
MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 29, 7:26 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM MDT MON JUN 29 2015

NMZ027-028-300200-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
726 PM MDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
800 PM MDT...

AT 726 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF LINCOLN NATIONAL FOREST...OR 30 MILES WEST OF
CARLSBAD...MOVING SOUTHWEST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUEEN AND LINCOLN NATIONAL FOREST.

LAT...LON 3249 10479 3238 10462 3210 10475 3212 10485
      3224 10485
TIME...MOT...LOC 0126Z 028DEG 22KT 3238 10476
Local storm report, Jun 29, 7:41 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
841 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     CARLSBAD                32.40N 104.24W
06/29/2015                   EDDY               NM   PUBLIC

            RESTAURANT SIGN LEANING. DOWNTOWN CARLSBAD.

&&

AMBER.HLUCHAN
Local storm report, Jun 29, 7:45 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT MON JUN 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     CARLSBAD                32.40N 104.24W
06/29/2015                   EDDY               NM   PUBLIC

            RESTAURANT SIGN LEANING ON POWERPOLE. DOWNTOWN CARLSBAD.

&&

AMBER.HLUCHAN
Special weather statement, Jun 29, 7:48 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM MDT MON JUN 29 2015

NMZ033-034-300230-
CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
748 PM MDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEA COUNTY UNTIL 830 PM
MDT...

AT 748 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF HALFWAY...OR 28 MILES SOUTHWEST OF HOBBS...MOVING
SOUTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JAL...OIL CENTER...EUNICE AIRPORT AND BENNETT.

LAT...LON 3257 10358 3249 10318 3206 10318 3220 10371
TIME...MOT...LOC 0148Z 021DEG 22KT 3247 10352
Special weather statement, Jun 29, 8:28 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 PM CDT MON JUN 29 2015

TXZ057-258-300300-
GUADALUPE MOUNTAINS TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-
928 PM CDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 1000 PM CDT/900 PM MDT/...

AT 927 PM CDT /827 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER PINE SPRINGS...MOVING SOUTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PINE SPRINGS AND GUADALUPE MOUNTAINS NATIONAL PARK.

LAT...LON 3196 10491 3198 10467 3143 10457 3135 10491
      3186 10492
TIME...MOT...LOC 0227Z 001DEG 37KT 3189 10481

72
Special weather statement, Jun 29, 8:30 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 PM CDT MON JUN 29 2015

NMZ034-TXZ050-059>061-300315-
SOUTHERN LEA COUNTY NM-WINKLER TX-ANDREWS TX-ECTOR TX-LOVING TX-
930 PM CDT MON JUN 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHEASTERN
LOVING...SOUTHWESTERN ECTOR...SOUTHWESTERN ANDREWS AND WINKLER
COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...

AT 929 PM CDT /829 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR JAL...OR 22 MILES NORTHWEST OF KERMIT...MOVING
SOUTH AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KERMIT...JAL...WINKLER COUNTY AIRPORT...SLASH RANCH...JAL AIRPORT AND
BENNETT.

LAT...LON 3239 10359 3234 10300 3177 10278 3178 10375
TIME...MOT...LOC 0229Z 000DEG 22KT 3215 10326

72

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
June 29, 8:38 PM CST
Where
Culberson County, Pine Spgs
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
31.880, -104.800

A thunderstorm moved across Culberson County and produced a 69 mph wind gust at the Pine Springs ASOS site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580983.